# SDR 2003FA0000272

- Difficulty date: February 17, 2003
- Submitted: March 8, 2003
- Operation: General aviation
- Aircraft: N437ER
- Make and model: Cessna 172S
- Aircraft serial: 172S8653
- Aircraft time: 2,056 hours
- Engine: Lyc IO360L2A
- Engine time: 2,056 hours
- System (JASC): 7421 · Spark Plug/Igniter
- Part: Spark Plug
- Part number: REM40E
- Condition: Fouled
- Location: Engine
- Part time: 483 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: E
- Precautionary procedure: A

## Discrepancy

DURING STALL MANEUVERS, THE ENGINE HESITATED AND RAN ROUGH WHEN POWER WAS BROUGHT TO IDLE. AS ITEMS WERE BEING INSPECTED, THE SPARK PLUGS WERE FOUND WITH HEAVY DEPOSITS. THE PLUGS HAD BEEN CLEANED AND TESTED ABOUT 23 HOURS PREVIOUS TO THE EVENT. TYPICALLY, FOULED SPARK PLUGS ARE NOT A REPORTABLE INCIDENT, BUT THIS ENGINE FUEL CONTROL SYSTEM HAS BEEN THE SUBJECT OF AN AIRWORTHINESS DIRECTIVE REGARDING UNSTABLE IDLE/MIXTURE ISSUES. EVEN THOUGH CONSTANT CHECKING AND ADJUSTMENT OF THE IDLE MIXTURE/SPEED IS ACCOMPLISHED ON THIS ENGINE, IT QUITE OFTEN DEGRADES TO A VERY RICH IDLE, SHORTLY THEREAFTER, THEREBY CAUSING SPARK PLUG AND OTHER PROBLEMS AS DESCRIBED ABOVE.
